Narrow Results Clear All
- Communication Improvement 1
- Error Reporting and Analysis 1
- Legal and Policy Approaches 1
- Quality Improvement Strategies 1
- Specialization of Care 1
- Technologic Approaches
Search results for "Electronic Health Records"
- Electronic Health Records
- Transcription Errors
Journal Article > Study
Pedersen CA, Schneider PJ, Scheckelhoff DJ. Am J Health Syst Pharm. 2017;74:1336-1352.
This survey of hospital pharmacy directors sheds light on current medication safety practices. The results demonstrate that electronic health records and computerized prescriber order entry have been adopted in most hospitals. They also found expansion of the pharmacist role in improving safety in inpatient and outpatient care.
Journal Article > Study
Poon EG, Keohane CA, Yoon CS, et al. N Engl J Med. 2010;362:1698-1707.
Information technology solutions have proven effective at reducing some types of medication errors. For example, computerized provider order entry (CPOE) can reduce errors at the prescribing and transcription stages. Barcoding of medications has been advocated as a means of reducing medication administration errors; although some studies have found success, others have noted unintended consequences. This study tested a closed-loop system that combined CPOE, barcoding, and an electronic medication administration record in an academic medical center and found that the system significantly reduced administration errors as well as potential adverse drug events. The authors note that significant changes in workflow were necessary to achieve these results and caution that successful use of this technology requires considerable attention to development and implementation.
Glabman M. Trustee. October 2005;58:29-32.
This article discusses several strategies implemented by hospitals to improve the legibility of physicians' medication orders.
Electronically Generated Medication Administration and Electronic Medication Administration Records for the Prevention of Medication Transcription Errors: Review of Clinical Effectiveness and Safety.
Ottawa, ON: Canadian Agency for Drugs and Technologies in Health; 2016.
Cases & Commentaries
- Spotlight Case
- Web M&M
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.